Who the hell twisted my arthritic spine into a hideous, agonizing, excruciating knot? Crippled and weeping, I believed that this time it was the 10 count and I was heading for that long-promised wheelchair. My chronic debilitating pain had finally overwhelmed me - or that's what I thought.
Unfortunately, Dr. Jack Kevorkian, possibly the only doctor I could trust, was still imprisoned at Michigan's Thumb Correctional Facility. The Mercitron, his self-created assisted suicide device, probably sat in some police storage locker where it couldn't be used to end my suffering.
Finally I grasped the truth: all this mental and physical torture was "merely" drug withdrawal. I didn't put myself through this junkie sickness with smack or coke, but with prescription medication approved by Health Canada.
After three years of crazy pill-popping to ease the pain and depression caused by my bunched-up degenerated discs, I'd decided it was time to discontinue my antidepressant, Effexor XR.
As a sicky, I believed I was an educated consumer when it came to my medication. An excellent dialogue with my doctor and a smattering of knowledge made me aware of the dangers of popping and not popping meds that alter brain chemicals. However, nothing prepared me for the agony of stopping them.
Now that I've done the research, I know the symptoms associated with the discontinuation of selective serotonin reuptake inhibitors (SRRIs) like Wellbutrin SR or Zyban, Remeron RD, Luvox, Zoloft, Effexor, Paxil, Prozac and Celexa. I know the same about serotonin and norepinephrine reuptake inhibitors (SNRIs) like Effexor XR.
In 93, Health Canada began noting discontinuation symptoms in the drug product monographs (PMs) accessed by physicians. The first to be tagged for these side effects was Paxil. Soon, all SSRIs and SNRIs had withdrawal characteristics listed in their PMs.
The government regulator's PMs, which run about 400 pages and are not written in laymen's terms, aren't made available to the public. Says HC spokesperson Catherine Saunders, "The prescribing physician is considered an important source of information for the patient."
If he or she shares, that is. Certainly, it's not easy getting the drug companies to be conversational. Wyeth Pharmaceuticals still hasn't returned my repeated phone calls over a weeklong period.
It's interesting that the U.S. Food and Drug Administration, concerned about "adverse events" associated with stopping these drugs, forced 10 Big Pharma companies to issue "Dear Healthcare Professional" letters (DHPL) in the summer of 2004. HC, though clearly aware of the situation, hasn't gone that route.
The DHPL from Wyeth Pharmaceuticals is the most detailed. "During marketing of Effexor XR and other SNRIs and SSRIs, there have been reports of adverse events occurring upon discontinuation, particularly when abrupt, including the following; dysphoric mood, irritability, agitation, dizziness, sensory disturbances (paresthesias such as electric shock sensations), anxiety, confusion, headaches, lethargy, emotional lability, insomnia, hypomania, tinnitus and seizures."
D'ya think? As my liver flushed three years of toxins, my body checked that symptom list to ensure that I got them all, in mega-doses: deadly back pain, constant stun-gun shocks, endless twitching, How I Could Just Kill A Man anger, suicidal thoughts, ringing ears, muscle rigidity, shortness of breath and panic attacks.
Like a junkie craving, raving and demanding his narcotic, I went through such horrors that at times during the 72 hours I was bedridden I considered relenting. Had the nasty pills been in my medicine chest, I most certainly would have downed them.
However, it was during these moments of weakness, confusion and sweating that another side emerged. My dogged determination came from the realization that if these medications were causing me to be this ill, they certainly couldn't be too beneficial. Perhaps serious withdrawal is the body's way of saying, "Don't ever poison me like that again."
I fought bouts of subterranean depression with late-night long-distance phone calls to my friend Nat in Australia. I cuddled Gonzo, a lanky sable ferret, who demonstrated many great sleeping techniques while curled on my chest.
On day four, a few new problems emerged. Waking up to cold, clammy sheets, boxers and T-shirt, I experienced a sensation not unlike what it must feel like to be hit by a stun gun.
Some daring grade schoolers demonstrate their bravery by putting their tongues on a 9V battery. It gives a good little jolt. This was more like licking a car battery or being tossed into electrified barbed wire by Cactus Jack or getting blasted by an army field phone battery.
After many weeks of cleansing my system, the sickness continues mildly. The lightning bolts haven't ceased, but the charge, thank god, has dimmed.